Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

January 17, 20129 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jan 17, 2012, 5:47 PM EST for 9 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2012, 5:47 PM EST (22:47 UTC)
Expired
Jan 17, 2012, 6:30 PM EST
In force
43 min
Issued by
NWS Atlanta, GA

Counties Chattooga County, GA, Fannin County, GA, Gilmer County, GA, Gordon County, GA, Murray County, GA, Pickens County, GA, Union County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 139 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS82 KFFC 172247
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EST TUE JAN 17 2012

GAZ001>008-011>013-019>021-172330-
547 PM EST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD...
WALKER...UNION...PICKENS...MURRAY...BARTOW...CATOOSA...CHATTOOGA...
CHEROKEE...DADE...FANNIN...FLOYD...GILMER AND GORDON COUNTIES UNTIL
630 PM EST...

AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BEAVERDALE TO CEDAR GROVE...MOVING EAST AT
55 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITFIELD...WALKER...UNION...PICKENS...MURRAY...BARTOW...CATOOSA...
CHATTOOGA...CHEROKEE...DADE...FANNIN...FLOYD...GILMER AND GORDON
COUNTIES...INCLUDING AREAS AROUND CEDAR GROVE...CLOUDLAND...
GREGORY...ROCKY FACE...TUNNEL HILL...BEAVERDALE...VARNELL...WOOD
STATION...NOBLE...CHATTOOGAVILLE...LYERLY...CISCO...CENTER POST...
SUMAC AND DAWNVILLE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3492 8389 3462 8419 3460 8425 3457 8428
      3458 8433 3453 8434 3439 8460 3430 8544
      3469 8556 3475 8556 3482 8516 3497 8483
      3498 8394
TIME...MOT...LOC 2247Z 284DEG 49KT 3490 8480 3479 8504
          3471 8541

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 17, 2:44 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 17, 2:44 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EST TUE JAN 17 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
A COLD FRONT FROM CENTRAL TN THROUGH NORTH MS TO CENTRAL LA WILL
CONTINUE TO APPROACH GA THIS AFTERNOON. AREAS OF SHOWERS AND A FEW
TSTMS ARE MOVING THROUGH NORTH AL AND MOST OF MS AT THIS TIME.
THE AIRMASS OVER GA IN ADVANCE OF THE FRONT REMAINS MARGINALLY
UNSTABLE WITH LIFTED INDICES IN THE ZERO TO MINUS 2 RANGE AND
CAPES OF 300 TO 600 J/KG. MODELS STILL SHOW HIGH SHEAR WITH
HELICITIES IN THE 200 TO 400 RANGE...BUT SEVERE TSTMS ARE
UNLIKELY. SOME BRIEF STRONG WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH ANY OF THE STRONGER TSTMS. OTHERWISE...WIDESPREAD
SHOWERS WITH ISOLATED TSTMS WILL OCCUR TONIGHT OVER THE FORECAST
AREA.

NAM AND GFS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE COLD FRONT.
IT IS EXPECTED TO ENTER NORTHWEST GA AROUND 7 PM EST THIS EVENING...
PASS OVER THE ATLANTA METRO AREA AROUND 1 AM EST WEDNESDAY...THEN
MOVE EAST THROUGH THE REMAINDER OF THE FORECAST AREA BY 7 AM EST
WEDNESDAY MORNING. COLD HIGH PRESSURE AND DRIER AIR WILL BUILD
OVER GA WEDNESDAY THROUGH THURSDAY WITH TEMPERATURES RETURNING TO
NEAR SEASONAL NORMALS.

HYDROLOGY...
STILL EXPECTING STORM TOTAL RAINFALL AMOUNTS OF ONE HALF TO ONE
INCH ACROSS THE COUNTY WARNING AREA AS GULF MOISTURE...PWS OF 1.3
INCHES...ARE PUMPED INTO THE STATE. ISOLATED HIGHER AMOUNTS POSSIBLE
IN TSTMS. OTHER THAN SOME TEMPORARY ROAD PONDING IN SLOW DRAINING
AREAS...NO FLOODING IS EXPECTED.

16

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MODELS AGREE ON A BRIEF DRY PERIOD THURSDAY NIGHT. A WEAK SHORT
WAVE MAY AFFECT THE NORTHWEST FRIDAY AND HAVE INCLUDED LOW POPS.
MODELS DIFFER ON LOCATION AND SPEED OF A COUPLE OF SHORT WAVES
THAT DEVELOP DURING THE WEEKEND SO HAVE LEFT CHANCE OR SLIGHT
CHANCE ACROSS THE AREA FOR SATURDAY AND SUNDAY. MORE UNCERTAINTY
FOR MONDAY WITH THE EVOLUTION OF A SOUTHERN STREAM SHORT WAVE...SO
HAVE KEPT CHANCE POPS IN FOR MONDAY.

41

AVIATION...
18Z UPDATE...
AS FIRST LINE OF SHRA HAS PUSHED THROUGH THE TERMINALS...LOW END
MVFR TO HIGH END IFR IS FILTERING IN QUICKLY. WILL CARRY THROUGH
FOR THE REMAINDER OF THE AFTERNOON UNTIL NEXT LINE OF SHRA WITH
EMBEDDED TSRA MOVES IN. LOOKS LIKE THE BEST CHANCES FOR TSRA WILL
BE FOR THE CSG TAF AND KEPT THE TEMPO IN FOR LATER THIS EVENING.
FOR THE REMAINDER OF THE SITES...23Z STILL LOOKS GOOD FOR ATL AREA
TERMINALS ALTHOUGH USING TIMING TOOLS...COULD BE A COUPLE HOURS
EITHER SIDE OF THIS. BASED ON HRRR OUTPUT AND CONSISTENCY
SAKE...JUST KEPT IT AT 23Z FOR NOW. WINDS SHOULD PICK UP OVERNIGHT
AND WILL SEE A QUICK TRANSITION FROM IFR TO MVFR AFTER 09Z. KEPT
MVFR THROUGH 12Z BEFORE SKC BECOMES PREDOMINANT FOR WED. WINDS
WILL BE GUSTY IN THE MORNING BUT SHOULD ACTUALLY DECREASE IN THE
AFTERNOON AS GRADIENT RELAXES.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM IN SHRA/TSRA TIMING.
HIGH FOR REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          44  52  29  57 / 100   5   5  10
ATLANTA         40  52  32  58 / 100   0   5  10
BLAIRSVILLE     34  44  27  51 / 100   0   5  10
CARTERSVILLE    36  48  25  58 / 100   0   5   5
COLUMBUS        44  56  32  61 / 100   5   5   5
GAINESVILLE     38  48  31  53 / 100   5   5  10
MACON           46  56  29  60 / 100  20   5   5
ROME            36  46  27  57 / 100   0   5   5
PEACHTREE CITY  39  51  25  59 / 100   0   5  10
VIDALIA         49  63  32  63 /  90  60   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 17, 1:10 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
110 PM EST TUE JAN 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
110 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A COLD FRONT OVER THE MISSISSIPPI RIVER VALLEY WILL CONTINUE MOVING
EAST THIS AFTERNOON. THE FRONT SHOULD ENTER NORTHWEST GEORGIA THIS
EVENING AND PASS THROUGH NORTH AND CENTRAL GEORGIA BY EARLY
WEDNESDAY MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE BRIEF STRONG GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
A SOUTHWEST FLOW WILL INCREASE GULF MOISTURE OVER NORTH AND CENTRAL
GEORGIA IN ADVANCE OF AN APPROACHING COLD FRONT. THE INSTABILITY
ENVIRONMENT WILL BE MARGINAL AHEAD OF THE FRONT. CAPES ARE EXPECTED
TO BE LOW AND LIFTED INDEX VALUES JUST SLIGHTLY NEGATIVE. HOWEVER
STRONG SHEAR COULD SUPPORT A FEW STRONG THUNDERSTORMS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

16

In the hours before

Special weather statement, Jan 17, 5:11 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 PM EST TUE JAN 17 2012

GAZ001>004-172245-
511 PM EST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD...
WALKER...CATOOSA AND DADE COUNTIES UNTIL 545 PM EST...

AT 509 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAIRVIEW...MOVING EAST AT 50 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITFIELD...WALKER...CATOOSA AND DADE COUNTIES...INCLUDING AREAS
AROUND FORT OGLETHORPE...LAKEVIEW...CHICKAMAUGA...COOPER HEIGHTS...
CHATTANOOGA VALLEY...FAIRVIEW...LOOKOUT MOUNTAIN...HOOKER...
MORGANVILLE...WILDWOOD...CLOUDLAND CANYON STATE PARK...NEW ENGLAND...
TRENTON...NOBLE AND BLUE SPRING. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.

&&

LAT...LON 3496 8484 3476 8490 3479 8556 3499 8558
      3499 8531
TIME...MOT...LOC 2211Z 270DEG 45KT 3496 8528
Special weather statement, Jan 17, 5:47 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EST TUE JAN 17 2012

GAZ001>008-011>013-019>021-172330-
547 PM EST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD...
WALKER...UNION...PICKENS...MURRAY...BARTOW...CATOOSA...CHATTOOGA...
CHEROKEE...DADE...FANNIN...FLOYD...GILMER AND GORDON COUNTIES UNTIL
630 PM EST...

AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BEAVERDALE TO CEDAR GROVE...MOVING EAST AT
55 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITFIELD...WALKER...UNION...PICKENS...MURRAY...BARTOW...CATOOSA...
CHATTOOGA...CHEROKEE...DADE...FANNIN...FLOYD...GILMER AND GORDON
COUNTIES...INCLUDING AREAS AROUND CEDAR GROVE...CLOUDLAND...
GREGORY...ROCKY FACE...TUNNEL HILL...BEAVERDALE...VARNELL...WOOD
STATION...NOBLE...CHATTOOGAVILLE...LYERLY...CISCO...CENTER POST...
SUMAC AND DAWNVILLE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3492 8389 3462 8419 3460 8425 3457 8428
      3458 8433 3453 8434 3439 8460 3430 8544
      3469 8556 3475 8556 3482 8516 3497 8483
      3498 8394
TIME...MOT...LOC 2247Z 284DEG 49KT 3490 8480 3479 8504
          3471 8541

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 5:11 PM ESTSpecial Weather StatementFFCCatoosa, Dade, Whitfield34 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.